I have a patient who experienced anaphylaxis after ingesting metamucil (itchy mouth and angioedema). I am aware that psylium has been reported to cause anaphylaxis but this patient will need a colonoscopy and I am wondering of the likelihood of cross reactivity with Miralax? She tolerates Senokot at this time. I have not been able to find any literature on the likelihood for cross reactivity. Thank you


Thank you for your inquiry.

MiraLAX is polyethylene glycol 3350. There is known cross-reactivity between this agent and psyllium seed, which is the active ingredient in Metamucil. Polyethylene glycol has caused allergic reactions but your patient should not be, based upon any cross-reactivity between MiraLAX and psyllium, at increased risk regarding the administration of MiraLAX.

Thank you again for your inquiry and we hope this response is helpful to you.

Phil Lieberman, M.D.

Ask A Question

Healthcare Professionals: If you can’t find what you are looking for, please send us your question.

Due to the number of questions submitted to Ask the Expert, we are experiencing a significant delay in responses at this time.

Ask now

AAAAI - American Academy of Allergy Asthma & Immunology